Colorado, 2016

Hail in Colorado, May 30, 2016

May 30, 2016 · NWS PUB · 2 events in 1 county or zone

A severe storm produced hail up to the size of ping pong balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe storm produced hail up to the size of ping pong balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 30, 1:29 PM MST, 3 hours 21 minutes earlier.

Area forecast discussion, May 30, 1:29 PM MST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
229 PM MDT MON MAY 30 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 227 PM MDT Mon May 30 2016

...Increased potential for thunderstorms for the SE Mts/Adjacent
Plains Tuesday...

Forecast area will be under weak forcing today ahead of trough axis
out west connecting northern stream upper low moving through through
northern U.S. Rockies and the desert southwest upper low.  Showers
and thunderstorms have fired off over the mountains...and are
progged by models to continue eastward across the plains through the
late afternoon/early evening.  Surface low centered just north of
KLHX has kept winds more southerly to southwesterly across the
southern I-25 corridor and southern plains, and HRRR seems more
inclined to mix out low level moisture today vs yesterday. However,
where southeasterly winds maintain...could still see some lower 50
dew points...and CAPE values near 2000 J/kg through the early
afternoon until mixing drops these off during the evening.  Weak mid
level winds today suggest deep layer shear may be on the weak side
for organized supercell thunderstorms...but certainly a strong to
marginally severe thunderstorm or two will be possible across the
southeast plains to the east of KLHX.  Main threat will be gusty
winds to around 60 mph...but some hail up to 1 inch in diameter will
also be possible with any initial intense updrafts.  Activity will
shift eastward into KS overnight.

Northern stream upper Low will move eastward into the Dakotas
tonight sending a cold front through southeast Colorado.  Initially
wind shift looks more thunderstorm outflow dominated this
evening...but a secondary surge is expected after 09z with the main
front.  This will push cooler air into SE CO for Tuesday with winds
shifting around from an easterly upslope direction during the
afternoon. Question for Tuesday will be how much low level moisture
will be retained behind the front and how much instability will be
present. One of two scenarios could play out.  If dew points drop
off into the lower 40s this will significantly cut back on CAPE
across the plains, but would likely maintain a narrow ribbon of up
to 1000 J/kg of CAPE over the southeast mountains.  However if
surface dew points can maintain in the upper 40s and 50s...then this
may be enough to keep 1000-1500+ J/kg of CAPE across much of the
southeast plains.   Still looks like main threat will be for
widespread showers and thunderstorms for the southeast mountains
initially during the afternoon with the plains being capped.  . Best
chance for a few strong storms or two will be over the mountains,
particularly south of highway 50. This area is most likely to remain
under low level theta-e axis with southern border counties also
having some potential for some strong to marginally severe
thunderstorm development in the afternoon. Will have to watch the
burn scars in the SE mountains tomorrow afternoon as heavy rainfall
from thunderstorms could produce some localized flash flooding for
these more flood prone areas. For now think the risk is too
localized to warrant flash flood watches at this point, but this
will be re-assessed as the time frame gets resolved by higher res
models. Snow levels will remain rather high through the day
tomorrow, most likely above 11.5kft with higher peaks picking up a
quick couple inches of snow during the afternoon. -KT

.LONG TERM...(Tuesday night through Monday)
Issued at 227 PM MDT Mon May 30 2016

...Heavy Rain Possible Tue Night...

Main concern in the extended comes early...Tue night...then things
gradually settle down as a high amplitude ridge begins to build over
the Rockies.

Tue night...we get a good shot of upslope over the Ern CO Plains, as
a 1020 ridge builds Over the High Plains on the backside of a
shortwave system moving through the Dakotas and southern Canada.
Concurrently...a weak low pressure system will track through
southern AZ and NM. This will create a favorable upslope regime for
our eastern mountains and I-25 corridor. NCEP models are in good
agreement with between 0.5 and 1.0 inch of QPF over this region Tue
night into Wed morning. Intensity level will be waning, so flash
flood threat looks limited. However, still the possibility of some
heavier cells impacting urban zones and burn scars, so will have to
keep an eye on trend through the night into Wed morning. Heaviest
amounts will be over Pikes Peak area and Wet mountains. Have
boosted POPs to categorical for these zones, and spread POPs a bit
farther to the east. Most of the I-25 corridor should see wetting
rains. Far eastern Plains a bit more in question, but at least a
chance of some rain for the areas farther east. For the mountains,
snow levels may get down to 10000 feet or so, but heaviest snow
accums will be above 11000 feet. Currently have about 4-8 inches of
snow for the summit of Pikes Peak, and 3-6 for the Wets and Sangres.
Considered an advisory for these high elevation zones, but given the
high snow levels and relatively brief window of opportunity for
higher QPF, will hold off. Travelers to the high country should be
prepared for winter conditions through early Wed.

Should see a bit of a respite late Wed morning into early afternoon,
before another round of showers and a few storms hits Wed afternoon
and eve, with persistent but weakening upslope through Wed night.
This round does not look as heavy or widespread as the earlier one,
however. After Wed, the upper ridge begins to build strongly over
the Central Rockies, and temps will be on the increase over our
area. Could see temps approach 90 degrees for the plains by the
latter part of the week. Some moisture trapped under the ridge will
keep a daily threat of showers and storms going each afternoon and
eve, but primarily over the higher terrain and surrounding areas.
Rose

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 227 PM MDT Mon May 30 2016

Isolated to scattered showers and thunderstorms will continue to
spread eastward across the plains this evening.  Main threat with
thunderstorms will be gusty erratic winds to around 40-50kts.  CIGS
will remain VFR...though could briefly drop into the MVFR category
under the stronger storms.  This is most likely to occur to the east
of KLHX through the evening.  Thunderstorms should diminish for most
areas by 03z.  Winds will shift around from the north, and increase
to 15-25 kts early Tuesday morning as a front moves through.  This
will bring in MVFR to local IFR CIGS for the Palmer Divide region
which could spread into the KCOS area early Monday morning. For now
think that northerly downslope winds off the Palmer should keep
stratus to the north of the taf site. There will be a better chance
for -SHRA/-TSRA at KCOS and KPUB tomorrow afternoon and evening with
CIGS dropping into the IFR category Tuesday evening. KALS should
feel little affect from this front on Tuesday with isolated -TSRA
possible during the afternoon. -KT

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...KT
LONG TERM...ROSE
AVIATION...KT
Hazardous weather outlook, May 30, 10:05 AM MST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1105 AM MDT MON MAY 30 2016

COZ058>089-093>099-311715-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1105 AM MDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING EAST OF A LA JUNTA TO KIM LINE. HAIL UP TO
ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE
WITH THE STRONGEST STORMS.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER
THE MOUNTAINS THROUGH LATE MORNING...AND SPREAD EAST INTO THE I-25
CORRIDOR DURING THE AFTERNOON AND EARLY EVENING. THESE STORMS
WILL BE CAPABLE OF PRODUCING SMALL HAIL UP TO ONE HALF INCH IN
DIAMETER...WIND GUSTS UP TO 45 MPH...BRIEF MODERATE TO HEAVY
RAINFALL...AND LIGHTNING.

EXPECT SHOWERS AND THUNDERSTORMS TO DISSIPATE AND MOVE EAST INTO
KANSAS THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A GOOD CHANCE FOR THUNDERSTORMS ACROSS THE EASTERN
MOUNTAINS AND PLAINS TUESDAY AFTERNOON AND NIGHT WITH FEWER
STORMS OVER WESTERN AREAS. IN ADDITION TO LIGHTNING...STORMS MAY
PRODUCE GUSTY WINDS...HAIL AND HEAVY RAIN.

ON WEDNESDAY...THERE WILL BE A CHANCE OF AFTERNOON AND EVENING
STORMS MAINLY IN AND NEAR THE MOUNTAINS. THE PRIMARY STORM THREATS
WILL BE LIGHTNING...GUSTY WINDS...HAIL AND LOCALLY HEAVY RAIN.

THURSDAY THROUGH THE WEEKEND...WARMER AND DRIER AIR WILL MOVE
INTO COLORADO. THERE WILL STILL BE A CHANCE OF STORMS EACH DAY
BUT THOSE CHANCES WILL MAINLY BE CONFINED TO AREAS IN AND NEAR
THE MOUNTAINS DURING THE LATE AFTERNOON AND EARLY EVENING HOURS.
PRIMARY STORM THREATS DURING THIS PERIOD WILL BE LIGHTNING AND
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING OVER THE PLAINS.

31/23

In the hours before

Special weather statement, May 30, 12:31 PM MST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
131 PM MDT MON MAY 30 2016

COZ086>088-302015-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT CO-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO-
PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
131 PM MDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PUEBLO...
NORTHWESTERN LAS ANIMAS AND NORTHEASTERN HUERFANO COUNTIES UNTIL 215
PM MDT...

AT 131 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 23
MILES SOUTH OF BLENDE...OR 26 MILES SOUTH OF PUEBLO...MOVING EAST AT
15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
PUEBLO...NORTHWESTERN LAS ANIMAS AND NORTHEASTERN HUERFANO COUNTIES.

LAT...LON 3779 10456 3798 10458 3805 10415 3778 10413
TIME...MOT...LOC 1931Z 266DEG 13KT 3790 10448

KT
Special weather statement, May 30, 1:16 PM MST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
216 PM MDT MON MAY 30 2016

COZ084>086-089-302100-
CROWLEY COUNTY CO-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
216 PM MDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO...
NORTHEASTERN PUEBLO AND NORTHWESTERN CROWLEY COUNTIES UNTIL 300 PM
MDT...

AT 216 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ELLICOTT...OR 23 MILES EAST OF COLORADO SPRINGS...MOVING SOUTHEAST AT
30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TRUCKTON AND ELLICOTT.

LAT...LON 3877 10405 3852 10405 3852 10398 3846 10402
      3872 10453 3889 10441
TIME...MOT...LOC 2016Z 297DEG 24KT 3877 10439

KT
Special weather statement, May 30, 2:05 PM MST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
305 PM MDT MON MAY 30 2016

COZ085-302130-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
305 PM MDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EL PASO COUNTY UNTIL
330 PM MDT...

AT 305 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TRUCKTON...OR 38 MILES EAST OF COLORADO SPRINGS...MOVING EAST AT 15
MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL EL
PASO COUNTY.

LAT...LON 3863 10405 3864 10417 3882 10416 3883 10406
TIME...MOT...LOC 2105Z 270DEG 13KT 3873 10411

KT
Special weather statement, May 30, 2:37 PM MST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
337 PM MDT MON MAY 30 2016

COZ085-302215-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
337 PM MDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO COUNTY UNTIL
415 PM MDT...

AT 337 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR HANOVER...OR 28 MILES SOUTHEAST OF COLORADO SPRINGS...MOVING
EAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TRUCKTON AND HANOVER.

LAT...LON 3880 10405 3853 10406 3856 10443 3874 10444
      3880 10406
TIME...MOT...LOC 2137Z 267DEG 11KT 3865 10434

KT
Special weather statement, May 30, 2:56 PM MST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
356 PM MDT MON MAY 30 2016

COZ093-094-097-098-302245-
LA JUNTA VICINITY/OTERO COUNTY CO-LAMAR VICINITY/PROWERS COUNTY CO-
EASTERN LAS ANIMAS COUNTY CO-LAS ANIMAS VICINITY/BENT COUNTY CO-
356 PM MDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PROWERS...
SOUTHEASTERN OTERO...NORTHEASTERN LAS ANIMAS AND CENTRAL BENT
COUNTIES UNTIL 445 PM MDT...

AT 356 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES SOUTH OF JOHN MARTIN RESERVOIR...OR 26 MILES EAST OF NORTH LA
JUNTA...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JOHN MARTIN RESERVOIR AND CADDOA.

LAT...LON 3762 10323 3779 10341 3815 10289 3794 10267
TIME...MOT...LOC 2156Z 230DEG 16KT 3786 10307

KT
Special weather statement, May 30, 4:43 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
543 PM MDT MON MAY 30 2016

COZ095-096-310030-
EASTERN KIOWA COUNTY CO-WESTERN KIOWA COUNTY CO-
543 PM MDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA COUNTY UNTIL
630 PM MDT...

AT 543 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EADS...OR 29 MILES NORTH OF LAMAR...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EADS...SHERIDAN LAKE...BRANDON...CHIVINGTON AND TOWNER.

LAT...LON 3838 10277 3854 10288 3862 10274 3862 10205
      3847 10204
TIME...MOT...LOC 2343Z 240DEG 20KT 3850 10275

EP

The radar

The Pueblo radar (KPUX), 123 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Kiowa

When
May 30, 4:50 PM MST to 4:55 PM MST
Where
Kiowa County, 0.54 mi E of Eads
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.480, -102.770

Hail, Kiowa

When
May 30, 4:55 PM MST to 5:00 PM MST
Where
Kiowa County, Eads
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.480, -102.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627107, 627108.